Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 175, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 19, 2004, 10:31 AM CDT for Talladega County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2004, 10:31 AM CDT (15:31 UTC)
- Expired
- Oct 19, 2004, 11:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 19, 9:05 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1233 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 191531
SVRBHM
ALC121-191600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 AM CDT TUE OCT 19 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 1100 AM CDT
* AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR MUNFORD...OR ABOUT 7 MILES WEST OF OXFORD...
AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3362 8602 3356 8609 3345 8593 3358 8579
3360 8601
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 5:00 AM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Oct 19, 5:00 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 AM CDT TUE OCT 19 2004 .SHORT TERM...CURRENTLY, A STRONG TO SEVERE LINE OF THUNDERSTORMS ACROSS NORTHERN ALABAMA AND MISSISSIPPI HAS PROMPTED A SEVERE THUNDERSTORM WATCH ACROSS THE EXTREME NORTHERN COUNTIES OF OUR CWA THIS MORNING UNTIL 8AM. AT THIS TIME THE MAIN THREAT IS DAMAGING WINDS BUT AS THE DAY PROGRESSES WIND SHEAR PROFILES WILL REMAIN HIGH, THUS CANNOT RULE OUT AN ISOLATED TORNADO THIS AFTERNOON. THE BEST INSTABILITY LIES ACROSS WESTERN SECTIONS OF THE AREA AS DEWPOINTS ARE NEARING THE 70 DEGREE MARK. A STRONG LOW LEVEL JET OVER NORTHERN MISSISSIPPI IS RESPONSIBLE FOR THESE NOCTURNAL STRONG/SEVERE THUNDERSTORMS. THIS LINE OF STORMS WILL CONTINUE TO SAG SOUTHEASTWARD ACROSS OUR AREA THIS MORNING. DECIDED TO GO CATEGORICAL POPS ACROSS THE AREA TODAY. FEEL PRETTY CONFIDENT THAT MORE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE ACROSS THE AREA INTO THE EVENING HOURS. HIGH TEMPERATURES FOR THIS AFTERNOON WERE QUITE TRICKY. DECIDED TO GO WITH LOW 80S ACROSS THE SOUTH AND MID TO UPPER 70S ACROSS THE NORTH. ANY BREAKS IN THE CLOUDS WILL ALLOW A RAPID SPIKE IN TEMPERATURES. THIS WILL MOST LIKELY TAKE PLACE ACROSS SOUTHERN SECTIONS OF THE AREA THIS AFTERNOON ONCE MOST LOCALES BREAK OUT OF THE LOW CLOUDS. THESE BREAKS WOULD ALSO CREATE ADDITIONAL INSTABILITY THIS AFTERNOON LEADING TO MORE THUNDERSTORMS ON THE STRONG TO SEVERE SIDE. FOR TONIGHT...THINGS SHOULD CALM DOWN ACROSS NORTHERN SECTIONS OF THE STATE AS SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH THROUGH SOUTH ALABAMA. DEPENDING ON CLOUD COVER...TEMPERATURES WILL LIKELY RANGE IN THE 60S. REGARDLESS, PATCHY MORNING FOG IS EXPECTED AND WAS INCLUDED IN THE FORECAST. WEDNESDAY...A MUCH QUIETER DAY IS ANTICIPATED AS A FEW SHOWERS MAY LINGER EARLY ACROSS THE AREA. OTHERWISE, CLOUDS WILL BE ON THE DECREASE AND TEMPERATURES WILL REBOUND BACK INTO THE 80S. AN UPPER LEVEL HIGH SITUATED ACROSS MEXICO WILL BEGIN PRODUCING STRONG RIDGING ACROSS TEXAS PUTTING OUR AREA UNDER NORTHWEST FLOW ALOFT. THIS WILL ALLOW A COLD FRONT TO PUSH THROUGH THE AREA WEDNESDAY INTO WEDNESDAY NIGHT PROVIDING COOLER TEMPERATURES AND DRY CONDITIONS FOR THURSDAY. && .LONG TERM...WITH EASTERLY WINDS AT THE LOWER LEVELS...A WEDGE FLOW WILL LIKELY SETUP ACROSS GEORGIA ON FRIDAY. THIS WILL PROVIDE COLD AIR ADVECTION SPECIFICALLY OVER EASTERN SECTIONS OF THE STATE. HIGH TEMPERATURES WILL LIKELY BE A FEW DEGREES COOLER ON FRIDAY AS ADDITIONAL CLOUDS ALONG WITH THIS COOLER AIR PUSH INTO THE AREA. OUTSIDE OF THE WEDGE EVENT ON FRIDAY, THIS UPPER LEVEL RIDGING TAKING PLACE ACROSS THE SOUTHEAST WILL ALLOW COOLER TEMPERATURES AND DRY CONDITIONS TO BE THE MAIN WEATHER STORY THROUGH SATURDAY. ANOTHER FRONT WILL TAKE ITS AIM ON ALABAMA ON SUNDAY PRODUCING ADDITIONAL CLOUDS FOR THE AREA. THIS FRONT MAY HAVE A TOUGH TIME GETTING THROUGH OR EVEN INTO THE AREA IF UPPER LEVEL FLOW TURNS ZONAL AS IT IS CURRENTLY FORECASTED TO DO. THUS DECIDED TO LEAVE OUT POPS FOR NOW FOR THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 76 63 82 60 78 / 99 30 20 10 ANNISTON 77 65 82 62 78 / 99 40 20 10 BIRMINGHAM 77 66 82 62 79 / 99 30 20 10 TUSCALOOSA 80 65 84 63 82 / 99 30 20 10 CALERA 78 66 82 63 80 / 99 40 20 10 AUBURN 79 65 82 63 78 / 99 60 20 10 MONTGOMERY 82 68 86 64 83 / 99 60 20 10 TROY 81 65 83 62 80 / 99 60 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && KH/99
Hazardous weather outlook, Oct 19, 7:24 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 724 AM CDT TUE OCT 19 2004 ALZ011>015-017>050-201230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 724 AM CDT TUE OCT 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM .DAY ONE...(TODAY AND TONIGHT) A LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE SOUTHEAST INTO NORTHERN PORTIONS OF CENTRAL ALABAMA THIS MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE ENTIRE FORECAST AREA. THE EXTENT OF SEVERE WEATHER REMAINS UNCERTAIN DUE TO WEAKER INSTABILITY EXPECTED ACROSS OUR AREA. HOWEVER...LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH SOME THUNDERSTORMS PRODUCING STRONG GUSTY WINDS. AREAS THAT MIGHT EXPERIENCE BREAKS IN THE CLOUD COVERAGE WILL ALSO BECOME MORE PRONE TO RAPID SHOWER AND THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGERS ACTIVATIONS MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Oct 19, 7:40 AM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 AM CDT TUE OCT 19 2004 ALZ011-191345- MARION- 740 AM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 845 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 12 MILES NORTHWEST OF WESTON...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON...HAMILTON... HACKLEBURG...WHITEHOUSE AND BEAR CREEK THROUGH 845 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
Special weather statement, Oct 19, 7:55 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 755 AM CDT TUE OCT 19 2004 ALZ011-014-017-018-020-191400- BLOUNT-CHEROKEE-ETOWAH-MARION-WINSTON- 755 AM CDT TUE OCT 19 2004 SEVERE THUNDERSTORM WATCH NUMBER 864 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES: MARION...WINSTON...BLOUNT...ETOWAH...AND CHEROKEE. THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THE NEXT SEVERAL HOURS BUT WILL LIKELY REMAIN BELOW SEVERE LIMITS THIS MORNING. HOWEVER, ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA LATER TODAY. THUS, ADDITIONAL WATCHES MAY BE NEEDED LATER THIS AFTERNOON.
Special weather statement, Oct 19, 8:01 AM CDT, 2 hours 30 minutes before
ALZ017-191345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 801 AM CDT TUE OCT 19 2004 ALZ017-191345- BLOUNT- 801 AM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 845 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 755 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM SUMMIT TO HAYDEN...MOVING EAST SOUTHEAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SUMMIT...SMOKE RISE...NECTAR...HAYDEN...BLOUNTSVILLE...LOCUST FORK... CLEVELAND AND SUSAN MOORE THROUGH 845 AM CDT. THE THREATS FROM THESE STORMS WILL BE HEAVY RAIN AND WIND GUSTS. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 8:43 PM CDT | Tornado Warning | BMX | Lamar | 47 min |
| Oct 19, 8:22 AM CDT | Tornado Warning | BMX | Blount | 23 min |
| Oct 19, 8:45 AM CDT | Tornado Warning | BMX | Blount, St. Clair | 45 min |
| Oct 19, 9:16 AM CDT | Flash Flood Warning | BMX | Marion, Winston | 119 min |
| Oct 19, 9:29 AM CDT | Flash Flood Warning | BMX | Blount | 2 hr |
| Oct 19, 9:54 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 36 min |
| Oct 19, 10:26 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 49 min |
| Oct 19, 11:40 AM CDT | Tornado Warning | BMX | Clay | 35 min |
| Oct 19, 1:16 PM CDT | Tornado Warning | BMX | Tallapoosa | 29 min |
| Oct 19, 1:22 PM CDT | Tornado Warning | BMX | Lee | 38 min |
| Oct 19, 1:36 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 24 min |
| Oct 19, 2:08 PM CDT | Tornado Warning | BMX | Lee | 37 min |
| Oct 19, 2:43 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 32 min |
| Oct 19, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 41 min |
| Oct 19, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Oct 19, 3:45 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 15 min |
| Oct 19, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 46 min |
| Oct 19, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 31 min |
| Oct 19, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 43 min |
| Oct 19, 4:41 PM CDT | Tornado Warning | BMX | Dallas | 49 min |
| Oct 19, 4:44 PM CDT | Tornado Warning | BMX | Sumter | 46 min |
| Oct 19, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 33 min |
| Oct 19, 5:15 PM CDT | Tornado Warning | BMX | Lowndes | 45 min |
| Oct 19, 5:26 PM CDT | Tornado Warning | BMX | Sumter | 34 min |
| Oct 19, 5:30 PM CDT | Tornado Warning | BMX | Dallas | 45 min |
| Oct 19, 5:41 PM CDT | Tornado Warning | BMX | Marengo | 64 min |
| Oct 19, 5:59 PM CDT | Tornado Warning | BMX | Lowndes | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.